The initial questions a health care professional asks when a patient presents with an acetaminophen overdose are, “When did you take acetaminophen, and how much did you take?” Subsequent questions assess if the patient has any risk factors that may enhance toxicity. Underlying hepatorenal disease, especially hepatitis; fasting or malnutrition; alcohol use; and concomitant medicine use may increase the risk for life-threatening acetaminophen toxicity.
Explore This IssueACEP Now: Vol 38 – No 04 – April 2019
If the bottle the pills came from is not available for inspection, there is one important question that may get overlooked, with potential serious consequences for the patient’s recovery: “What kind of acetaminophen did you take (ie, was it immediate- or extended-release)?” This question is important because the difference in pharmacokinetics between immediate-release (IR) and extended-release (ER) acetaminophen may result in the need for additional acetaminophen concentration monitoring and a longer regimen of the antidote N-acetyl cysteine (NAC), which is used for mitigation of acetaminophen overdose–induced liver injury. Reports in the US Food and Drug Administration (FDA) Adverse Event Reporting System (FAERS) indicate it is difficult to distinguish between the use of IR and ER acetaminophen in cases reporting accidental and intentional overdose.
There is much ongoing research on this topic. In December 2017, the European Medicines Agency endorsed a recommendation to suspend marketing of paracetamol modified-release products (also known as acetaminophen ER) since, in the European Union, the advantages of a longer-acting product did not outweigh the complications of managing an overdose. Unlike with the IR formulation, a standardized way to manage acetaminophen ER overdose using NAC has not been established. These developments make safety issues related to acetaminophen ER a concern for the FDA.
Acetaminophen ER has been available over the counter (OTC) in the United States since 1994. It is available under the trade names Tylenol 8 HR Arthritis Pain and Tylenol 8 HR Muscle Aches & Pain as well as store brands and generics. The amount of acetaminophen ER sold in the United States may be more than health care practitioners might estimate. According to an in-house FDA review, sales of single-ingredient OTC acetaminophen ER from U.S. retail stores to consumers represented 4 percent of the total sales of OTC single-ingredient acetaminophen in 2014 and increased to 12 percent in 2017.1 These data suggest an increase in use of single-ingredient OTC acetaminophen ER in the United States and underscore the need for increased awareness of acetaminophen IR and ER—two similar but distinctly different formulations. Tylenol 8 HR Arthritis Pain and Tylenol 8 HR Muscle Aches & Pain tablets contain 650 mg of active ingredient per tablet, 325 mg of which is immediately released, with the remaining 325 mg being ER. The recommended daily dose is two tablets every eight hours. If taking the maximum daily dose of acetaminophen ER according to the label, a patient may consume up to six tablets, or a total dose of 3,900 mg. Since the pharmacokinetics of acetaminophen ER differ from that of the IR formulation, patients using the ER drug who confuse it with the IR product may exceed the ER product’s recommended dosing and unintentionally absorb toxic amounts of the drug.
The Rumack-Matthew nomogram, a key indicator of the need for treatment for acetaminophen overdose, is a reliable tool for single acute ingestions of the IR formulation. A single acetaminophen measurement plotted on the nomogram may not identify all patients overdosed with ER preparations who are at risk of developing hepatotoxicity and require treatment. As stated in the NAC label, the nomogram may underestimate the hepatotoxicity risk in some, such as those with chronic alcoholism or malnutrition or those who are using CYP2E1-inducing drugs (eg, nicotine, clofibrate, isoniazid, and colchicine) and/or drugs that delay gastric emptying (eg, opioids, anticholinergics, alcohol, and sedative hypnotics). The delayed absorption of ER preparations may lead to some patients being initially below the Rumack-Matthew treatment line, but with continued absorption, acetaminophen levels may rise above the treatment line. In other words, a patient who has ingested a toxic dose may not be recognized immediately.
Therefore, challenges with treating overdoses of acetaminophen ER do not end if a clinician is able to determine the patient has taken this widely available but less common version of the product. A single acetaminophen level drawn at least four hours post-ingestion when plotted on the nomogram may lead to undertreatment.
For acute overdose due to acetaminophen ER, if the acetaminophen concentration at four hours post-ingestion is below the possible toxicity line, the NAC label recommends a second acetaminophen concentration should be obtained eight to 10 hours after acute ingestion; this is likely adequate for most cases of acetaminophen ER overdose. However, individualized treatment may be necessary when acetaminophen ER is ingested with other products that delay absorption or when massive (>30 grams) amounts are ingested. Treatment with NAC for more than 21 hours may be necessary for these patients who continue to have prolonged acetaminophen metabolism or evidence of hepatotoxicity. The American College of Medical Toxicology (ACMT) strongly recommends all the following criteria be present for discontinuation of intravenous NAC:2